Ibuprofen is an over-the-counter pain reliever from the non-steroidal anti-inflammatory drugs (NSAID) class. According to MedicineNet.com, ibuprofen works by inhibiting the enzyme that produces pain-causing chemicals called prostaglandins. Despite its over-the-counter availability and widespread use, frequent or continuous use of ibuprofen may increase the risk for stomach bleeding, anaemia and other serious conditions in some people.
Among the most commonly reported risks of ibuprofen are its potentially dangerous effects on the gastrointestinal system. These include inflammation, ulceration and perforation of the stomach or intestine. According to Drugs.com, only one in five patients who experience GI effects from ibuprofen has any symptoms. While more common in the elderly, these effects can cause serious damage and may even be fatal.
People with a history of gastric or intestinal ulcers, internal bleeding or chronic GI disorders like Crohn's disease should use ibuprofen with caution. Risk of GI effects increases according to length of treatment and the quantity of ibuprofen taken.
According to ScienceDaily.com, frequent or daily use of ibuprofen increases the risk for heart attack and stroke in certain high-risk populations. While anyone taking the drug can be affected, people at greatest risk are the elderly and those with risk factors for cardiovascular disease. Hypertension, which increases the risk of heart attack and stroke, can also be caused or aggravated by ibuprofen use.
To reduce cardiovascular risks, take ibuprofen in the lowest effective dose for the shortest amount of time, and avoid concurrent use of other NSAIDs or blood thinners.
While usually temporary, kidney damage and dysfunction are a risk of long-term ibuprofen use. A condition known as renal papillary necrosis, in which parts of the kidney responsible for concentrating the urine die, can be caused by ibuprofen and other NSAID medications.
According to WrongDiagnosis.com, people at greatest risk for ibuprofen-induced renal side effects are those with pre-existing kidney disease or impairment and the elderly.
Ibuprofen can sometimes lead to anaemia in long-term users. This may be caused by blood loss in the GI tract, fluid retention or destruction of haemoglobin caused by the drug. According to HealthScout.com, frequent use of ibuprofen and other NSAID drugs is a possible cause of iron-deficiency anaemia in some people.
Because anaemia can signal a more serious problem, long-term ibuprofen users should have their haemoglobin levels checked often.
If you experience swelling of the throat, trouble breathing or chest pains while taking ibuprofen, stop use and seek medical attention immediately, as these may be symptoms of a serious allergic reaction. According to the FDA, you should stop taking ibuprofen and consult a doctor if pain increases or lasts longer than 10 days.
- 20 of the funniest online reviews ever
- 14 Biggest lies people tell in online dating sites
- Hilarious things Google thinks you're trying to search for